Montana, 2022

Damaging Winds in Montana, September 7, 2022

September 7, 2022 · NWS GGW · 3 events in 3 counties and zones

After a day of record heat, a cold front moved in producing elevated showers and thunderstorms that produced some strong to severe downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

After a day of record heat, a cold front moved in producing elevated showers and thunderstorms that produced some strong to severe downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 7, 2:05 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 7, 2:05 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
305 PM MDT Wed Sep 7 2022

.DISCUSSION...

Many locations have already reached triple digit temperatures and
relative humidity has dropped below 10 percent. The Red Flag
Warning is well in place and beginning to verify. Similar thoughts
on the heat advisory. Impacts this late in the season are more
related to area schools generally not having air conditions as
children are back in school. Area visibility sensors still showing
9 or 10 miles, so our thinking is that the smoke and haze is not
thick enough to prevent this unusually strong ridge of high
pressure from allowing high temperatures today to climb into the
mid triple digits, although it may not happen until 4 or 5 PM for
some locations.

This evening through tonight, chances increase for some high-based
rain showers and isolated thunderstorms from the southwest. Main
severe weather threat for us would be downdraft winds if its
associated rain shaft drops far enough. A few of the short-term
models have hinted at that possibility today.

Overnight tonight through Thursday morning, the chances for
precipitation will slowly diminish away through our southeastern
zones as the re-enforcing cold air advection moves in behind the
cold front. It will feel like a huge relief this weekend, as
temperatures drop back down to normal or just below normal.

Next week, the ridge of high pressure will rebound, but will be
weaker with Monday being the hottest - struggling to reach 90
degrees. ----BMickelson

&&

.AVIATION...

PATTERN: Strong ridge of high pressure will allow temperatures to
climb into the triple digits today, which may result in high
density altitude concerns. A strong low pressure trough approaches
from the Canadian Rockies and will push a very welcome cold front
through the region tonight. Some scattered rain showers and
isolated thunderstorms are possible.

FLIGHT CONDITIONS: VFR (haze and smoke may impact slant
visibility). Clouds will increase along and near the cold frontal
boundary this evening through the overnight hours. If any showers
happens to pass directly over a TAF site, brief MVFR conditions
may occur.

WINDS: From the southwest up to 15 kts early this afternoon, then
from the west this evening, gusting up to 25 kts. Tonight, behind
the cold front expect winds from the northwest and north around 10
to 15 kts.

EQUIPMENT: While the KGDV visibility sensor is down, amendments
will be limited to clouds and wind for this terminal.

&&

.FIRE WEATHER...

Elevated to critical fire conditions will continue through this
evening, with temperatures reaching above 100 degrees and
afternoon humidity dropping into the single digits for much of the
area. A frontal passage late this afternoon will shift winds from
the south to west, and increase them above 15 mph with some
higher gusts. With very dry fuels and slow humidity recovery
tonight, a Red Flag Warning is in effect through this evening.

Conditions will improve for the end of the week, with much cooler
temperatures and improved humidity.    ---BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for
MTZ120-122-134>137.

Heat Advisory until 8 PM MDT this evening for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Sep 7, 3:42 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Glasgow MT
442 PM MDT Wed Sep 7 2022

MTZ016-017-021-022-072345-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
442 PM MDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of southeastern
Phillips, Petroleum, southwestern Garfield and southwestern Valley
Counties through 545 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Crooked Creek Rec Area, or 35 miles northeast of
Winnett, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jordan, Winnett, Sand Springs, U L Bend Rec Area, Crooked Creek Rec
Area, Flatwillow, Devils Creek Rec Area, Hell Creek Rec Area,
Edwards, Mosby, Brusett, Petrolia Lake, Steve Fork, Tiegen, Valentine
and Cat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4727 10872 4727 10859 4730 10859 4732 10832
      4754 10826 4762 10813 4797 10693 4686 10672
      4685 10789 4676 10783 4675 10863 4710 10861
      4710 10874
TIME...MOT...LOC 2239Z 241DEG 41KT 4731 10775

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Maliawco
Special weather statement, Sep 7, 4:55 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Glasgow MT
555 PM MDT Wed Sep 7 2022

MTZ022-023-080100-
Garfield MT-McCone MT-
555 PM MDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of northeastern
Garfield and western McCone Counties through 700 PM MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Jordan, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jordan, Hell Creek Rec Area, Flowing Wells Rest Area, Nelson Creek
Rec Area, Rock Creek Rec Area, Weldon, Watkins and Van Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4719 10693 4764 10701 4790 10577 4720 10578
TIME...MOT...LOC 2353Z 264DEG 39KT 4743 10677

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Bernhart
Local storm report, Sep 7, 4:57 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
557 PM MDT WED SEP 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     14 NNW HELL CREEK REC A 47.80N 107.02W
09/07/2022  M55 MPH          VALLEY             MT   MESONET

            MEASURED VIA KING COULEE RAWS SITE.

&&

AE
Local storm report, Sep 7, 4:59 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
559 PM MDT WED SEP 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     7 SE DEVILS CREEK REC A 47.56N 107.53W
09/07/2022  M56 MPH          GARFIELD           MT   MESONET

            MEASURED VIA THE SOUTH SAWMILL CREEK RAWS
            SITE.

&&

AE

The radar

The Glasgow radar (KGGW), 85 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
September 7, 5:00 PM MST
Where
Garfield County, 11.67 mi E of South Sawmill Raws
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.580, -107.280

A trained spotter reported two sheds damaged. One was leaned up against grain bins and the other had its roof torn off. A fabric carport was also damaged. Winds were estimated at 60 mph.

Thunderstorm Wind, Valley

When
September 7, 5:59 PM MST
Where
Valley County, 5.03 mi NNW of Ft Peck
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.090, -106.480

A trained spotter measured a 61 mph thunderstorm wind gust.

Thunderstorm Wind, Roosevelt

When
September 7, 6:40 PM MST
Where
Roosevelt County, 0.92 mi E of Culbertson
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
48.150, -104.500

The Big Sky Field Airport AWOS (KS85) measured a thunderstorm wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050484, 1050485, 1050486.